High Wind, Scotts Bluff
- When
- May 4, 10:55 AM MST to 10:56 AM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Scotts Bluff.
A strong low pressure system tracked into the Pacific Northwest on the 2nd of May with a trailing cold front that moved into Wyoming the morning of the 4th. Ahead of the front, a strong pressure gradient developed giving us high wind warning criteria across southern Wyoming the morning of the 3rd with widespread warning criteria developing the morning of the 4th and persisting through the day.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A strong low pressure system tracked into the Pacific Northwest on the 2nd of May with a trailing cold front that moved into Wyoming the morning of the 4th. Ahead of the front, a strong pressure gradient developed giving us high wind warning criteria across southern Wyoming the morning of the 3rd with widespread warning criteria developing the morning of the 4th and persisting through the day. A brief period of calm winds was observed immediately behind the cold front in our northern counties, associated with a bubble high. But as the high moved east of the CWA, very strong west to northwest winds returned through sunset. Forecast soundings from across the region indicated the potential for a deep and well mixed boundary layer to mix extremely high wind gusts from roughly 600mb to the surface in the afternoon of the 4th. Observed soundings from nearby stations the morning of, and shortly after the event showed this deep boundary layer indeed did occur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 4, 8:17 AM MST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
917 AM MDT TUE MAY 4 2010
.UPDATE...
SENT UPDATE ON HOURLY TEMPERATURE AND HUMIDITY FORECAST THIS
MORNING. CURRENT OBSERVED WINDS BEHIND THE FRONT FAIRLY LIGHT OVER
CONVERSE AND NIOBRARA COUNTIES THIS MORNING. BELIEVE THIS MAY BE
DECEIVING AS GUIDANCE DOES SHOW WINDS PICKING UP SIGNIFICANTLY BY
NOON. WILL KEEP THE HIGH WIND WARNINGS GOING FOR THESE TWO
COUNTIES FOR NOW AND MONITOR TRENDS. SHOULD THE WINDS STAY
DOWN...MAY CANCEL WARNINGS AROUND NOON.
CLAYCOMB
&&
.PREV DISCUSSION... /ISSUED 408 AM MDT TUE MAY 4 2010/
SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...MAIN FORECAST
CONCERN IN THE SHORT TERM CONTINUES TO BE STRONG WINDS THROUGH THE
DAY TODAY. CURRENT OBS ACROSS SOUTHEAST WYOMING AT 3 AM SHOW
SUSTAINED WINDS ALREADY BETWEEN 30 TO 45 MPH WITH GUSTS AS HIGH AS
59 MPH. A STRONG COLD FRONT CURRENTLY PUSHING ACROSS NRN WYOMING
AND MONTANA WILL MOVE INTO SOUTHEAST WYOMING AND WRN NEBRASKA
TODAY...AND STALL NEAR THE COLORADO BORDER TONIGHT. WITH A STRONG
SURFACE PRESSURE GRADIENT ACROSS THE AREA...ALONG WITH 700 MB
WINDS OVER 60 KTS AND A STRONG JET ALOFT...EXPECT STRONG DOWNSLOPE
WINDS TO CONTINUE TODAY AND BECOME EVEN STRONGER BY LATE THIS
MORNING AND THIS AFTERNOON. GFS MOS GUIDANCE CONTINUES TO BE
AGGRESSIVE...SHOWING SUSTAINED WIND SPEEDS AROUND 35 TO 40 KTS
TODAY. WITH GFS MOS VERIFYING BETTER AT THIS TIME...NUDGED WINDS
TOWARDS THE GFS MOS TODAY AND INCREASED WINDS FOR THE HIGH WIND
WARNING. ALSO...UPGRADED THE WIND ADVISORY TO A HIGH WIND WARNING
FOR WESTERN NEBRASKA FOR TODAY WITH GUSTS AROUND 60 MPH EXPECTED.
STRONG WINDS WILL SLOWLY DIMINISH TONIGHT...AS THE STRONG PRESSURE
GRADIENT WEAKENS OVER THE AREA. MODELS SHOW THE NEXT UPPER LEVEL
TROUGH AND ASSOCIATED COLD FRONT MOVING INTO THE NRN ROCKIES BY
LATE WEDNESDAY AND WEDNESDAY NIGHT...WITH A WARM FRONT EXTENDING
EASTWARD WELL AHEAD OF THE MAIN SYSTEM. WITH MODELS SHOWING MOIST
SOUTHEAST FLOW AHEAD OF THE SYSTEM ALONG THE WARM FRONT...A STRONG
120 KT JET MOVING ALONG THE WYOMING/COLORADO BORDER...AND LLVL
INSTABILITY...INCREASED POP ACROSS MUCH OF THE AREA STARTING LATE
WEDNESDAY AFTERNOON AND INTO WEDNESDAY NIGHT FOR RAIN
SHOWERS...HEAVY AT TIMES...WITH A FEW EMBEDDED TSTORMS POSSIBLE AS
WELL WEDNESDAY EVENING. SNOW LEVELS ARE EXPECTED TO REMAIN RATHER
HIGH AHEAD OF THE SYSTEM WHEN MOST OF THE PRECIP IS EXPECTED TO
FALL.
LONG TERM...THURSDAY THROUGH MONDAY...THE MEDIUM RANGE MODELS
CONTINUE TO BE IN AGREEMENT EARLY IN THE PERIOD REGARDING THE
PASSAGE OF AN UPPER TROUGH ACROSS WYOMING THURSDAY AND INTO
THURSDAY NIGHT. ANOTHER STRONG COLD FRONT WILL PUSH EAST-SOUTHEAST
ACROSS THE FORECAST AREA BY MIDDAY THURSDAY...WITH TEMPERATURES
GENERALLY DROPPING BACK TO AROUND TEN DEGREES BELOW NORMAL. COOLER
THAN NORMAL CONDITIONS WILL CONTINUE THROUGH FRIDAY...BEFORE
CONDITIONS IMPROVE TO NEAR NORMAL OVER THE WEEKEND AS A WEAK RIDGE
MOVES OVERHEAD. THE GFS MODEL IS SHOWING WEAK SHORT-WAVE ENERGY
MOVING INTO WYOMING ON SOUTHWEST FLOW ALOFT SATURDAY NIGHT...SO
WILL KEEP IN SOME PRECIPITATION CHANCES SATURDAY NIGHT AND INTO
SUNDAY. THEN THE GFS AND EUROPEAN MODEL SOLUTIONS DIVERGE FOR
SUNDAY NIGHT THROUGH MONDAY...BUT GENERALLY HAVE AN UPPER TROUGH
OVER THE SOUTHWEST UNITED STATES AND EJECTING INTO THE GREAT
PLAINS. WITH TIMING AND POSITION IN QUESTION...WILL GENERALLY KEEP
CLIMATOLOGICAL PRECIPITATION CHANCES IN THE FORECAST AT THE END OF
THE PERIOD.
AVIATION...VERY STRONG WINDS WILL BE THE MAIN CONCERN THROUGH
THIS AFTERNOON. SURFACE SUSTAINED WINDS OF 30 TO 40 KNOTS WILL BE
COMMON...WITH GUSTS UPWARDS OF 50 TO 55 KNOTS. THE CULPRIT WILL BE
A STRONG COLD FRONT THAT WILL PUSH FROM NORTH TO SOUTH THROUGH
THE REGION. THE COLD FRONTAL PASSAGE WILL REMAIN DRY...WITH VFR
CONDITIONS CONTINUING THROUGH TONIGHT.
FIRE WEATHER...VERY STRONG DOWNSLOPE WEST TO SOUTHWEST WINDS WILL
SHIFT TO THE NORTHWEST WITH THE PASSAGE OF A COLD FRONT THIS
MORNING THROUGH EARLY AFTERNOON. WITH THE PASSAGE OF THE
FRONT...WINDS WILL SHIFT TO WEST TO NORTHWEST AND BOUNDARY LAYER
DEW POINT TEMPERATURES WILL DROP INTO THE SINGLE DIGITS ACROSS
MUCH OF THE AREA. THIS WILL RESULT IN RELATIVE HUMIDITY VALUES
DROPPING TO CRITICAL LEVELS. TAKING INTO ACCOUNT THE FUELS
INFORMATION GATHERED FROM FIRE MANAGERS ON MONDAY...WILL UPGRADE
THE AREAS IN THE FIRE WEATHER WATCH TO A RED FLAG WARNING FROM
NOON TO 7 PM MDT TODAY...INCLUDING WYOMING FIRE WEATHER ZONE 310
AND NEBRASKA FIRE WEATHER ZONES 311 THROUGH 313. COOLER THAN
NORMAL CONDITIONS WILL THEN CONTINUE THROUGH FRIDAY...WITH A
WARMING TREND THEN EXPECTED THROUGH EARLY NEXT WEEK. &&
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 9 PM TUESDAY FOR WYZ102-WYZ107-WYZ108-
WYZ118-WYZ119.
RED FLAG WARNING UNTIL 7 PM TUESDAY FOR WYZ107-WYZ108-WYZ118-
WYZ119.
HIGH WIND WARNING UNTIL 6 PM TUESDAY FOR WYZ101-WYZ103-WYZ104-
WYZ105-WYZ106-WYZ109-WYZ110-WYZ112-WYZ114-WYZ115-WYZ116-
WYZ117.
NE...HIGH WIND WARNING UNTIL 9 PM TUESDAY FOR NEZ002-NEZ003-NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
RED FLAG WARNING UNTIL 7 PM TUESDAY FOR NEZ002-NEZ003-NEZ019-
NEZ020-NEZ021-NEZ054-NEZ055-NEZ095-NEZ096.
&&
SHORT TERM/AVIATION...TJT
LONG TERM...CARPENTERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 614 AM MDT TUE MAY 4 2010 NEZ002-003-019>021-054-055-095-096-WYZ101>119-051215- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 614 AM MDT TUE MAY 4 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT VERY STRONG WINDS WILL OCCUR ACROSS SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE TODAY AND INTO THE EVENING HOURS TONIGHT. NUMEROUS HIGH WIND WARNINGS ARE IN EFFECT THROUGH TUESDAY ACROSS SOUTHEAST WYOMING AND THE NEBRAASKA PANHANDLE. A RED FLAG WARNING IS ALSO IN EFFECT FROM NOON TO 700 PM MDT FOR THE VERY STRONG WINDS AND LOW RELATIVE HUMIDITY BEHIND THE FRONTAL PASSAGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW...BUT THERE WILL STILL BE A SLIGHT CHANCE FOR THUNDERSTORMS BOTH WEDNESDAY AND SUNDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE OR WIND SPEEDS TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1034 AM MDT TUE MAY 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM NON-TSTM WND GST 3 N NORTH FRENCH CREEK 41.38N 106.38W
05/04/2010 E62 MPH CARBON WY MESONET
SUSTAINED WIND 59 MPH.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1039 AM MDT TUE MAY 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM NON-TSTM WND GST 6 SSW I-80 EXIT 345 41.02N 105.16W
05/04/2010 E66 MPH LARAMIE WY MESONET
SUSTAINED WIND 42 MPH.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1048 AM MDT TUE MAY 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
05/04/2010 M59 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED WIND 45 MPH.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1106 AM MDT TUE MAY 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM NON-TSTM WND GST RAWLINS 41.78N 107.23W
05/04/2010 M58 MPH CARBON WY ASOS
SUSTAINED WIND 48 MPH.
1045 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
05/04/2010 M65 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED WIND 43 MPH.
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1111 AM MDT TUE MAY 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM NON-TSTM WND GST 9 W MEDICINE BOW 41.91N 106.38W
05/04/2010 E62 MPH CARBON WY MESONET
&&
DDEALPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1139 AM MDT TUE MAY 04 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM NON-TSTM WND GST BORDEAUX 41.95N 104.95W
05/04/2010 M70 MPH PLATTE WY DEPT OF HIGHWAYS
SUSTAINED WIND 45 MPH.
&&
DDEALThe national radar mosaic for the moment the first event began.
15 high wind. Local standard time, as filed.
Scotts Bluff.
In Bridgeport.
Blowing dust reported reducing visibilities to a quarter mile at times.
Albin 8 miles northeast.
Alliance.
Harrisburg 13 west.
Dix 9 miles north.
Kimball.
Bridgeport Coop observer reported power lines and tree branches down.
Alliance.
Sidney.
Scotts Bluff.
Harrisburg 13 miles west southwest.
Kimball.
Emergency manager reported a 14 inch tree limb broke off a tree and totaled a car. Branches down throughout the town. Power lines down as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226787, 226788, 226789, 226790, 226791, 226792, 226793, 226794, 226795, 226796, 226797, 226798, 226799, 226800, 226801.